Why do eyelashes grow in and fall out since chemotherapy?

3 answers | Last updated: Feb 02, 2014
MaryKAG asked...
I had chemo a year ago. My eyelashes grow in and then fall out. This happens over and over. Help!
For this question:
 

Answers
A
Senior Editor Melanie Haiken, who is responsible for Caring.com's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate...
64% helpful
answered...

Many cancer survivors report problems with eyelashes and eyebrows continuing to fall out, or growing in thinner or shorter, several years after they completed chemotherapy. Chemotherapy can cause long-term See also:
What can help neck pain after chemo treatments?

See all 202 questions about Chemotherapy
changes to the hair follicles, which is why the hair on your head often comes back a different color or texture than it was before. The same thing is happening with eyelashes and eyebrows. Still, it's worthwhile to talk to your doctor and ask if this is normal, and if there is anything you can do. There are other conditions, such as thyroid problems, that cause thinning of the eyelashes and eyebrows, and your doctor can help you rule those out.

 

More Answers
64px-hh6b80fd52d1
44% helpful
An anonymous caregiver answered...
I finished chemo May 2007. I lost my eyelashes for the first time a month later. They grew back and fell out again in October. Now they are falling out for the third time. I wish I knew why.
 

jazz pollard answered...

Hair loss is a common side effect of chemotherapy treatment. Unfortunately, loss isn't limited to the hair on the head, but also the eyelashes. False eyelashes may be an option for some, but you should always check with your doctor before using them... There is a risk of infection by using fake eyelashes[consumerhealthdigest.com], plus you may have an allergy to the glue used for fake eyelashes...

 

 
Ask a question Ask a question | Add an answer Add an answer